Advanced Search
MyIDEAS: Login

Preferences and Normal Goods: An Easy-to-Check Necessary and Sufficient Condition

Contents:

Author Info

  • Ennio Bilancini

    ()

  • Leonardo Boncinelli

    ()

Abstract

We provide a necessary and sufficient condition for goods to be normal when utility functions are differentiable and strongly quasi-concave. Our condition is equivalent to the condition proposed by Alarie et al. (1990), but it is easier to check: it only requires to compute the minors associated with the border column (or row) of the bordered Hessian matrix of the utility function.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.recent.unimore.it/wp/RECent-wp42.pdf
Download Restriction: no

Bibliographic Info

Paper provided by University of Modena and Reggio E., Dept. of Economics in its series Center for Economic Research (RECent) with number 042.

as in new window
Length: pages 6
Date of creation: Feb 2010
Date of revision:
Handle: RePEc:mod:recent:042

Contact details of provider:
Web page: http://www.recent.unimore.it/
More information through EDIRC

Related research

Keywords: normal goods; bordered hessian;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Leroux, Alain, 1987. "Preferences and normal goods: A sufficient condition," Journal of Economic Theory, Elsevier, vol. 43(1), pages 192-199, October.
  2. Alarie, Y. & Bronsard, C. & Ouellette, P., 1988. "Preferences and Normal Goods : a Necessary and Sufficient Condition," Cahiers de recherche 8815, Universite de Montreal, Departement de sciences economiques.
  3. John K.-H Quah, 2007. "The Comparative Statics of Constrained Optimization Problems," Econometrica, Econometric Society, vol. 75(2), pages 401-431, 03.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:mod:recent:042. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.